Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2000, 7:26 PM CDT for Montgomery County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 7:26 PM CDT (00:26 UTC)
- Expired
- May 24, 2000, 7:50 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Montgomery County, KS
The radar
The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 7:30 PM CDT | Thunderstorm Wind 52 M | Coffeyville, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1901 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
437 WUUS53 KICT 250028 SVRICT KSC125-250050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 726 PM CDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST MONTGOMERY COUNTY IN SOUTHEAST KANSAS * UNTIL 750 PM CDT. * AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DEARING...OR ABOUT 46 MILES SOUTH OF CHANUTE...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR COFFEYVILLE ARPT AROUND 735 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... THE STORM HAS A HISTORY OF KNOCKING DOWN LARGE TREE LIMBS. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHEAST MONTGOMERY COUNTY UNTIL 745 PM CDT. LAT...LON 3726 9572 3701 9579 3700 9553 3721 9552 CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:05 PM CDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 24, 3:05 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT WED MAY 24 2000 NOT THE MOST CLEAR-CUT FORECAST IN THE WORLD. FORECAST PROBLEMS ARE RAIN/STORM CHANCES IN ALL FORECAST PERIODS AND THE IMPACT OF DEWPOINTS AND CLOUD COVER ON FORECAST TEMPERATURES. PREFER AVN/ETA MIX AS NGM MODEL SEEMS TO SHOW TYPICAL BIASES...E.G BEING TOO FAR NORTH WITH MAIN SURFACE LOW. HOWEVER...NOT SURE TO WHAT EXTENT CONVECTIVE FEEDBACK MAY BE OCCURRING IN ETA SOLUTION... THOUGH AVN DEVELOPS AND INTENSIFIES SIMILAR VORT MAXES AS ETA. CURRENTLY SEEING LARGE AREA OF ELEVATED SHOWERS/STORMS OVER WRN KS IN INCREASING ISENTROPIC LIFT AT AND ABOVE 700MB. FUTURE OF THESE SHOWERS/STORMS UNCERTAIN GIVEN LOTS OF DRIER AIR BELOW 700MB OVER CENTRAL/EASTERN KS...THOUGH IT HAS BEEN MAKING GOOD EASTWARD PROGRESS THIS AFTERNOON. MODELS/PROFILERS INDICATE WEAK SHORTWAVE TROUGH TO MOVE THROUGH RIDGE OVER FORECAST AREA TONIGHT. SURFACE COLDFRONT IS FORECAST TO STALL OVER NORTHERN OK THIS EVENING. CAN CLEARLY SEE MOISTURE POOLING ALONG AND NORTH OF THIS BOUNDARY...WITH AREA OF MID 70S DEWPOINTS SEEN OVER FAR NRN OK ON MESONET. SHOULD SEE T-STORMS DEVELOP RAPIDLY OVER NRN OK OVER NEXT SEVERAL HOURS. BIG QUESTION FOR TONIGHT IS HOW FAR NORTH PRECIPITATION WILL OCCUR AFTER THIS INITIAL WAVE. MODELS DO SUGGEST DECENT ISENTROPIC LIFT ACROSS THE SOUTHERN HALF OF KS. BEST SUPPORT SEEMS TO BE OVER SOUTHERN KS/NORTHERN OK WHERE DIFFLUENT FLOW ON NOSE OF APPROACHING UPPER JET...LOW-LEVEL FRONTOGENETIC FORCING...AND MOISTURE POOLING COME TOGETHER. WILL GO WITH LIKELY POPS NEAR OK BRDR...DECREASING TO 40 POPS FOR RSL/SLN AREAS. LOW TEMPS DEPEND ON HOW LOW SURFACE DEW POINTS ARE IF/WHEN RAIN ARRIVES...AND EXTENT OF CLOUD COVER DURING NIGHT. WILL PROBABLY GO A FEW DEGREES BELOW THE COOLER FAN GUIDANCE. ANY LEFTOVER SHOWERS IN THE MORNING SHOULD END. NOT QUITE SURE ON EXTENT OF CLOUD COVER IN THE AFTERNOON...COULD SEE SKIES BECOME PARTLY CLOUDY FOR A TIME...THOUGH THERE MAY BE A BIT OF HIGH CLOUDS ARRIVING IN ADVANCE OF NEXT SHORTWAVE TROUGH. WILL PROBABLY GO WITH CONSIDERABLE CLOUDINESS FOR THE DAY. HIGH TEMPERATURES WILL BE DEPENDANT ON EXTENT OF CLOUD COVER...SO FOR NOW WILL PROBABLY GO WITH A 75 TO 80 RANGE. AS NEXT SHORTWAVE APPROACHES TOMORROW EVENING...MODELS SHOW LOW-LEVEL MOISTURE SPREADING NORTHWARD ON S TO SE FLOW...SURFACE DEWPOINTS WILL BE BACK UP IN THE 60S...PERHAPS NEAR 70 SOUTHERNMOST COUNTIES. CONDITIONS APPEAR FAVORABLE FOR MCS DEVELOPMENT OVER WRN KS...MOVING EAST OR EAST-NORTHEAST ALONG AND JUST NORTH OF WARM FRONT. WITH FRONT REDEVELOPING NORTHWARD...BEST CHANCES FOR RAIN WILLL BE ACROSS THE NORTHERN HALF OF KS. WILL GO WITH LIKELY POPS FOR CTRL KS...AND CHANCE POPS FOR SOUTHCENTRAL/SOUTHEAST KS. UPPER TROUGH AXIS STILL NOT THROUGH THE AREA DURING THE DAY FRIDAY...WILL CONTINUE A CHANCE OF SHOWERS/T-STORMS IN ALL ZONES. TROUGH PASSES DURING THE DAY...BUT MODELS SUGGEST ANOTHER ONE APPROACHING SATURDAY...SO WILL NEED TO MENTION A CONTINUED CHANCE OF SHOWERS/STORMS THEN. SHOULD SEE DRIER/WARMER WEATHER SUN/MON WITH UPPER RIDGE BUILDING OVER CENTRAL/SOUTHERN PLAINS. WOLF FCSTID = 19 ICT 58 79 64 82 / 50 30 50 30 HUT 57 79 63 83 / 50 30 50 30 EWK 58 79 64 82 / 50 30 50 30 EQA 58 78 63 82 / 50 30 50 30 WLD 60 79 64 82 / 70 40 40 30 RSL 54 79 63 80 / 40 20 70 30 GBD 55 79 64 81 / 40 20 70 30 SLN 56 79 63 80 / 40 20 70 30 MPR 56 79 64 80 / 40 20 70 30 CFV 62 77 64 82 / 70 40 40 30 CNU 60 77 64 82 / 70 40 40 30 K88 60 77 63 81 / 50 40 50 40 .ICT... KS...NONE.
In the hours before
Local storm report, May 24, 5:22 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....$
0430 PM 6 SSE DUQUOIN KS .88 INCH HAIL
05/24/00 HARPER
0430 PM 6 SSE DUQUOIN KS
05/24/00 HARPERLocal storm report, May 24, 5:22 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
522 PM CDT WED MAY 24 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 6 SSE DUQUOIN KS .88 INCH HAIL
05/24/00 HARPERLocal storm report, May 24, 5:46 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
546 PM CDT WED MAY 24 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 6 SSE DUQUOIN KS .88 INCH HAIL
05/24/00 HARPER
0430 PM 6 SSE DUQUOIN KS
05/24/00 HARPER
537 PM UDALL KS .88 INCH HAIL
05/24/00 COWLEYSpecial weather statement, May 24, 7:20 PM CDT, 6 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-0045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 720 PM CDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. HYSELL
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.